Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 167, NWS Dodge City, KS

September 19, 2022Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 19, 2022, 8:06 PM MDT for Hamilton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2022, 8:06 PM MDT (02:06 UTC)
Expired
Sep 19, 2022, 8:45 PM MDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2873 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WUUS53 KDDC 200206
SVRDDC
KSC075-200245-
/O.NEW.KDDC.SV.W.0167.220920T0206Z-220920T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
806 PM MDT Mon Sep 19 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hamilton County in southwestern Kansas...

* Until 845 PM MDT.

* At 806 PM MDT, a severe thunderstorm was located very Coolidge, 
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3813 10204 3814 10204 3820 10176 3786 10178
      3788 10201 3813 10205
TIME...MOT...LOC 0206Z 252DEG 21KT 3804 10201 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

FINCH
3 follow-up statements
893 
WWUS53 KDDC 200227
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
827 PM MDT Mon Sep 19 2022

KSC075-200245-
/O.CON.KDDC.SV.W.0167.000000T0000Z-220920T0245Z/
Hamilton KS-
827 PM MDT Mon Sep 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHWESTERN HAMILTON COUNTY...

At 827 PM MDT, a severe thunderstorm was located near Coolidge,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 10195 3813 10195 3820 10176 3786 10178
      3788 10201 3807 10197
TIME...MOT...LOC 0227Z 297DEG 16KT 3800 10190 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

FINCH
219 
WWUS53 KDDC 200236
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
836 PM MDT Mon Sep 19 2022

KSC075-200245-
/O.CON.KDDC.SV.W.0167.000000T0000Z-220920T0245Z/
Hamilton KS-
836 PM MDT Mon Sep 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR CENTRAL HAMILTON COUNTY...

At 835 PM MDT, a severe thunderstorm was located near Syracuse,
moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 10191 3814 10190 3820 10176 3786 10178
      3789 10196 3804 10192
TIME...MOT...LOC 0235Z 297DEG 16KT 3798 10186 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

FINCH
724 
WWUS53 KDDC 200240
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
840 PM MDT Mon Sep 19 2022

KSC075-200250-
/O.EXP.KDDC.SV.W.0167.000000T0000Z-220920T0245Z/
Hamilton KS-
840 PM MDT Mon Sep 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAMILTON COUNTY WILL
EXPIRE AT 845 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3810 10191 3814 10190 3820 10176 3786 10178
      3789 10196 3804 10192
TIME...MOT...LOC 0240Z 252DEG 21KT 3799 10183 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:00 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 19, 6:00 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
700 PM CDT Mon Sep 19 2022

...Updated for aviation discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 123 PM CDT Mon Sep 19 2022

Hot and dry conditions will continue on Tuesday.

A weak surface boundary will be located across west central and
north central Kansas this afternoon and again on Tuesday. South of
this boundary little overall change in temperatures is expected
between late this afternoon and Tuesday afternoon based on the
latest NAM, GFS, and ECMWF 850mb temperature trends. This plus the
ECMWF extreme Forecast Index that remains in the 0.7 to 0.9 range
east of Dodge City and the narrow NBM guidance range of the 25th
to 75th percentile continues to provide high confidence that
temperatures will once again climb into the upper 90s to around
100 degrees for most of southwest and south central Kansas once
again on Tuesday afternoon.

Will also be monitoring the potential for a few isolated storms
that may develop along this boundary given late day heating and
weak 0-1km moisture convergence. Although most CAMS do not develop
any storms there are a few that do. Also seeing a 20-30% chance
from the HREF 1km probability of late today. Have decided to
insert some very small chances for storms near this boundary that
will be located near and/or north of a Syracuse to Garden City to
Larned line. Should storms develop the window of opportunity will
be between 5 pm and 9 pm this evening. Gusty winds and cloud to
ground lightning will be the main hazard.

.LONG TERM...(Tuesday night through Monday)
Issued at 123 PM CDT Mon Sep 19 2022

The key message in the later periods will be the break in the
heat behind a cold front that will be crossing southwest Kansas on
Wednesday.

Models are in good agreement on Wednesday with hot and dry
conditions continuing ahead of a cold front that will be crossing
southwest Kansas during the day. South of this cold front
temperatures in the 95 to 100 degree range will once again be
possible. North of this cold front it will be much cooler as gusty
north winds develop. All of the deterministic models have
temperatures holding nearly steady after the frontal passage or
even falling during the day as cloud increase and a chance for
precipitation develops. The greatest uncertainty on Wednesday is
how quickly this cold front will cross southwest Kansas during the
day. The NAM,GFS and ECMWF are all in good agreement with this
cold front moving south to the Oklahoma state line by late day as
an upper level trough exits the Northern Plains and approaches the
Western Great Lakes. Ensemble clusters have over the past few
days had run to run agreement with this solution and given the
cold air advection/850mb temperature anomalies based on the ECMWF
and GFS ensembles mid week am currently favoring this solution. As
a result, will be leaning towards the cooler guidance with an
early high for locations along the I-70 corridor and near Garden
City. In this area temperatures then holding steady or even
falling some during the afternoon as clouds and precipitation
chances improve based on enhanced lift developing ahead of the
upper level trough and location of the 700mb forcing. South of
this area which includes Dodge City the highs will rebound back
into the 90s given the later front passage.

Thursday will be the coolest day of the work week as a cool dome
of high pressure builds across the Central Plains. The upper low
which has been near stationary early in the week over California
will begin to lift northeast and as it exits the Rockies and moves
out into the Western High Plains there will be another
opportunity for precipitation, especially north of Dodge City. The
combination of the forecast low level moisture invading southwest
Kansas behind the cold front and improving moisture/lift over
this cool dome of high pressure over southwest Kansas suggests
that the highs on Thursday may end up being a little cooler than
what we currently have in the grids. At this time am favoring in
leaning towards the cooler guidance, 25th percentile from the NBM
given the forecast depth of the low level moisture forecast over
southwest Kansas from BUFR soundings and if widespread very light
rain/drizzle/sprinkles occur through the afternoon. Any
accumulating rainfall Thursday will be spotty and light.

A brief warmup returns late week as westerly downslope flow
develops but another cool down appears to take aim at western
Kansas this weekend when a pacific surface high moves into the
area from the northwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 658 PM CDT Mon Sep 19 2022

Isolated thunderstorms could affect KGCK and KHYS through 01Z,
before the storms die off with the loss of daytime heating.
Otherwise, VFR conditions are expected, with south winds through
the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  99  69  91 /   0   0  10  10
GCK  70  99  67  86 /  20   0  10  20
EHA  69  97  66  90 /  10   0  10  10
LBL  71  98  67  94 /   0   0  10  10
HYS  72 101  67  80 /  20   0  10  30
P28  72 101  71  98 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Finch
Hazardous weather outlook, Sep 19, 4:20 AM MDT, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
520 AM CDT Mon Sep 19 2022

KSZ030-031-043>046-061>066-074>081-084>090-201030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
520 AM CDT Mon Sep 19 2022 /420 AM MDT Mon Sep 19 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Elevated fire weather conditions will develop this afternoon as
temperatures warm into the upper 90s to near 100 degrees. Relative
humidity will fall to the 18 to 24 percent range across much of
west central and southwest Kansas this afternoon as south to
southwest winds reach 20 mph, gusting to around 30 mph at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated fire weather conditions will develop again Tuesday
afternoon with very similar conditions forecast as Monday. Expect
highs around 100 degrees, relative humidity down to 20 to 25
percent, and south to southwest winds peaking around 20 mph during
the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Umscheid

In the hours before

Special weather statement, Sep 19, 4:06 PM MDT, 4 hours before
Special Weather Statement
National Weather Service Dodge City KS
506 PM CDT Mon Sep 19 2022

KSZ062-063-192245-
Finney KS-Kearny KS-
506 PM CDT Mon Sep 19 2022

...A strong thunderstorm will impact portions of southeastern Kearny
and west central Finney Counties through 545 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Lakin, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Deerfield, Garden City and Holcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3814 10117 3796 10079 3774 10115 3774 10117
      3779 10128
TIME...MOT...LOC 2206Z 221DEG 18KT 3782 10119

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RBURG
Special weather statement, Sep 19, 5:24 PM MDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
624 PM CDT Mon Sep 19 2022

KSZ061-062-074-075-200015-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
624 PM CDT Mon Sep 19 2022

...A strong thunderstorm will impact portions of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties through 715 PM CDT/615 PM MDT/...

At 623 PM CDT/523 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northwest of Big Bow, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3761 10161 3766 10170 3792 10162 3775 10127
TIME...MOT...LOC 2323Z 216DEG 18KT 3766 10164

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RBURG
Special weather statement, Sep 19, 6:35 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
735 PM CDT Mon Sep 19 2022

KSZ062-063-200115-
Finney KS-Kearny KS-
735 PM CDT Mon Sep 19 2022

...A strong thunderstorm will impact portions of southern Kearny and
west central Finney Counties through 815 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Lakin, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lakin and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3774 10138 3783 10151 3808 10118 3786 10098
TIME...MOT...LOC 0034Z 232DEG 23KT 3780 10137

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Sep 19, 8:00 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
800 PM MDT Mon Sep 19 2022

KSZ061-200245-
Hamilton KS-
800 PM MDT Mon Sep 19 2022

...A strong thunderstorm will impact portions of northwestern
Hamilton County through 845 PM MDT...

At 759 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3813 10205 3813 10204 3821 10184 3812 10173
      3791 10187 3792 10204
TIME...MOT...LOC 0159Z 253DEG 22KT 3803 10204

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 6:35 PM MDTSpecial Weather StatementDDCKearny40 min
Sep 19, 8:00 PM MDTSpecial Weather StatementDDCHamilton45 min
Sep 19, 8:42 PM MDTSpecial Weather StatementDDCHamilton33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.